Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 121, NWS Lincoln, IL

June 13, 2024McLean County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 13, 2024, 7:42 PM CDT for McLean County, Tazewell County, Woodford County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2024, 7:42 PM CDT (00:42 UTC)
Expired
Jun 13, 2024, 8:13 PM CDT
In force
31 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McLean County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 51 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:59 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2804 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2804 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:42 PM CDT, 1 hour earlier. Its key messages:

  • A prolonged period of unseasonably hot weather will continue through next week. Temperatures will range from the middle 80s to middle 90s, with the heat really ramping up Sunday into early next week as heat indices approach 100.
  • Storm chances (60-80%) return this evening and tonight. Scattered to numerous severe storms are possible with the primary hazards being damaging wind gusts in excess of 75 mph, large hail up to baseball size, and heavy rainfall.
Area forecast discussion, Jun 13, 6:42 PM CDT, 1 hour before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
642 PM CDT Thu Jun 13 2024

.KEY MESSAGES...

- A prolonged period of unseasonably hot weather will continue
  through next week. Temperatures will range from the middle 80s
  to middle 90s, with the heat really ramping up Sunday into early
  next week as heat indices approach 100.

- Storm chances (60-80%) return this evening and tonight.
  Scattered to numerous severe storms are possible with the
  primary hazards being damaging wind gusts in excess of 75 mph,
  large hail up to baseball size, and heavy rainfall.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 323 PM CDT Thu Jun 13 2024

Severe convection is still expected this evening and into tonight
across parts of the area. Large hail and damaging winds are still
expected with these storms as CAM models have been forecasting
since last night. Storms should develop north and west of the CWA
and then move into the CWA in the next several hours, thinking as
early as 5-6pm. Models do have convection diminishing as it moves
east and southeast, but some concern that the models are not
picking up on the cold pool that is expected to develop as the MCS
develops and then move east to southeast through the evening. The
front, along with the convection will move through the CWA tonight
and should be east and southeast of the area after midnight.
Tomorrow should be clear skies, well behind the front with lighter
winds as high pressure builds into the upper midwest. These
lighter winds and slightly cooler conditions will continue into
tomorrow night.

Auten

.LONG TERM...  (Saturday through Next Thursday)
Issued at 323 PM CDT Thu Jun 13 2024

The main focus in the extended is the heat. Though temps will
still be on the warm side Sat, dwpts will be cool enough that
heat indicies will not be an issue. However, temps and dwpts will
increase starting on Sunday and continue into the middle of next
week. This will push HIs into the 100-105 range for those three
days. Any heat headlines will be considered later as there could
be some changes based on forecasted cloud cover. Precip chances
through the extended period will not be that high but some slight
chances do show up in some periods.

Auten

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 642 PM CDT Thu Jun 13 2024

A complex of storms over west central IL will continue to move
east this evening. Timed the cluster of storms for a 2 hour tempo
group for lower cigs and higher winds for this evening at PIA and
BMI, but went for 3hrs for SPI, DEC, CMI...also lower cigs with
higher winds. After the precip moves out of the sites, broken cigs
around 8kft are expected through the overnight hours. Tomorrow
morning, expecting light and variable winds as a high pressure
ridge builds into the area. Also expecting clear skies tomorrow
through most of the day due to drier conditions.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 13, 3:09 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Thu Jun 13 2024

ILZ027>031-036>038-040>057-061-142015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
309 PM CDT Thu Jun 13 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are forecast to impact the area this evening.
Damaging winds gusts, large hail, and a few tornadoes are possible.
Heavy rain rates could result in localized rainfall amounts over 5",
which could lead to flash flooding, especially in urban areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity will increase again late this weekend and early
next week, with heat indices reaching the mid 90s to low 100 degree
range each day Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 5 PM and 11 PM.

Expected storm motion is toward the southeast around 25 to 35 mph.

ILZ062-063-066>068-071>073-142015-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
309 PM CDT Thu Jun 13 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms tonight may produce gusty winds, though
organized severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity will increase again late this weekend and early
next week, with heat indices reaching the mid 90s to around 100
degrees each day Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Erwin

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:00 PM CDTTornado Warning Tornado observedILXFulton30 min
Jun 13, 7:07 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon19 min
Jun 13, 7:57 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark, Tazewell, Woodford48 min
Jun 13, 8:02 PM CDTSevere Thunderstorm WarningILXMcLean, Marshall, Woodford43 min
Jun 13, 8:32 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford22 min
Jun 13, 8:44 PM CDTSevere Thunderstorm WarningILXMcLean31 min
Jun 13, 9:01 PM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, Douglas, McLean, Piatt, Vermilion44 min
Jun 13, 9:23 PM CDTSevere Thunderstorm WarningILXChampaign6 min
Jun 13, 9:26 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion49 min
Jun 13, 9:44 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion33 min
Jun 14, 12:11 AM CDTSevere Thunderstorm WarningILXLogan, Tazewell34 min
Jun 14, 12:46 AM CDTSpecial Weather StatementILXLogan29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.